Alert archive / New Mexico / High Wind Warnings in 2014

High Wind Warning 6, NWS Midland/Odessa, TX

January 29, 2014Eddy County, New Mexico

NWS Midland/Odessa, TX issued this high wind warning at Jan 29, 2014, 1:24 PM MST for Eddy County, New Mexico. It took effect at Jan 30, 2014, 7:00 AM MST. It was in force for 34 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 29, 2014, 1:24 PM MST (20:24 UTC)
In effect from
Jan 30, 2014, 7:00 AM MST
Expired
Jan 31, 2014, 5:00 PM MST
In force
34 hr
Issued by
NWS Midland/Odessa, TX

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 183 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 8.4 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2014-01-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2014-01-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2409 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
-5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

547 
WWUS74 KMAF 292024
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
224 PM CST WED JAN 29 2014

...HIGH WINDS ARE EXPECTED IN THE GUADALUPE MOUNTAINS THURSDAY 
THROUGH FRIDAY...

.MOUNTAIN TOP WINDS WILL BE ON THE INCREASE THURSDAY THROUGH
FRIDAY AS A JET SPEED MAXIMA MOVES NEAR THE MOUNTAINS. WEST AND
SOUTHWEST WINDS WILL INCREASE IN MOST AREAS...BUT ESPECIALLY IN
THE EXPOSED AREAS OF THE HIGHER ELEVATIONS AND IN FAVORABLY
ALIGNED GAPS AND PASSES. EVEN THOUGH THE WARNING IS IN EFFECT THURSDAY
THROUGH FRIDAY THERE WILL PROBABLY BE A LULL IN THE LOWER ELEVATIONS
THURSDAY NIGHT AND FRIDAY MORNING.

NMZ027-TXZ258-301130-
/O.UPG.KMAF.HW.A.0004.140130T1200Z-140201T0000Z/
/O.NEW.KMAF.HW.W.0006.140130T1400Z-140201T0000Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP...
PINE SPRINGS
124 PM MST WED JAN 29 2014

...HIGH WIND WARNING IN EFFECT FROM 7 AM THURSDAY TO 5 PM MST
FRIDAY...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A HIGH
WIND WARNING...WHICH IS IN EFFECT FROM 7 AM THURSDAY TO 5 PM MST
FRIDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. 

* EVENT...HIGH WINDS.

* TIMING...7 AM MST THURSDAY THROUGH 5 PM MST FRIDAY.

* WINDS...WEST WINDS OF 35 TO 50 MPH WITH GUSTS TO 60 TO 70 MPH
  WILL BE POSSIBLE.

* IMPACTS...TRAVEL THROUGH THE GUADALUPE MOUNTAINS INCLUDING 
  GUADALUPE PASS MAY BE IMPACTED AND LOW FLYING AIRCRAFT MAY 
  EXPERIENCE SEVERE TURBULENCE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$
4 follow-up statements
775 
WWUS74 KMAF 301056
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
456 AM CST THU JAN 30 2014

...HIGH WINDS ARE EXPECTED IN THE GUADALUPE MOUNTAINS TODAY
THROUGH FRIDAY...

.MOUNTAIN TOP WINDS WILL BE ON THE INCREASE TODAY THROUGH
FRIDAY AS A JET SPEED MAXIMA MOVES NEAR THE MOUNTAINS. WEST AND
SOUTHWEST WINDS WILL INCREASE IN MOST AREAS...BUT ESPECIALLY IN
THE EXPOSED AREAS OF THE HIGHER ELEVATIONS AND IN FAVORABLY
ALIGNED GAPS AND PASSES. EVEN THOUGH THE WARNING IS IN EFFECT
TODAY THROUGH FRIDAY THERE WILL PROBABLY BE A LULL IN THE
LOWER ELEVATIONS TONIGHT AND FRIDAY MORNING.

NMZ027-TXZ258-302100-
/O.CON.KMAF.HW.W.0006.140130T1400Z-140201T0000Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP...
PINE SPRINGS
356 AM MST THU JAN 30 2014

...HIGH WIND WARNING REMAINS IN EFFECT FROM 7 AM THIS MORNING TO
5 PM MST FRIDAY...

* EVENT...HIGH WINDS.

* TIMING...7 AM MST TODAY THROUGH 5 PM MST FRIDAY.

* WINDS...WEST WINDS OF 35 TO 50 MPH WITH GUSTS TO 60 TO 70 MPH 
  WILL BE POSSIBLE. 

* IMPACTS...TRAVEL THROUGH THE GUADALUPE MOUNTAINS INCLUDING 
  GUADALUPE PASS MAY BE IMPACTED AND LOW FLYING AIRCRAFT MAY 
  EXPERIENCE SEVERE TURBULENCE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$
934 
WWUS74 KMAF 302037
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
237 PM CST THU JAN 30 2014

...HIGH WINDS IN THE GUADALUPE MOUNTAINS THROUGH FRIDAY...

.MOUNTAIN TOP WINDS HAVE INCREASED AS A JET SPEED MAXIMA HAS MOVED NEAR
THE MOUNTAINS. WEST AND SOUTHWEST WINDS WILL STRONGEST IN THE EXPOSED
AREAS OF THE HIGHER ELEVATIONS AND IN FAVORABLY ALIGNED GAPS AND PASSES.
EVEN THOUGH THE WARNING IS IN EFFECT OVERNIGHT THROUGH FRIDAY THERE
WILL PROBABLY BE A LULL IN THE WINDS IN THE LOWER ELEVATIONS TONIGHT
AND FRIDAY MORNING.

NMZ027-TXZ258-311130-
/O.CON.KMAF.HW.W.0006.000000T0000Z-140201T0000Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP...
PINE SPRINGS
137 PM MST THU JAN 30 2014

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 PM MST FRIDAY...

* EVENT...HIGH WINDS.

* TIMING...THROUGH 5 PM MST FRIDAY.

* WINDS...WEST WINDS OF 35 TO 50 MPH WITH GUSTS TO 60 TO 70 MPH 
  WILL BE POSSIBLE. 

* IMPACTS...TRAVEL THROUGH THE GUADALUPE MOUNTAINS INCLUDING 
  GUADALUPE PASS MAY BE IMPACTED AND LOW FLYING AIRCRAFT MAY 
  EXPERIENCE SEVERE TURBULENCE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$
517 
WWUS74 KMAF 311102
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
502 AM CST FRI JAN 31 2014

...HIGH WINDS IN THE GUADALUPE MOUNTAINS TODAY...

.MOUNTAIN TOP WINDS HAVE INCREASED AS A JET SPEED MAXIMA HAS
MOVED NEAR THE MOUNTAINS. WEST AND SOUTHWEST WINDS WILL BE STRONGEST
IN THE EXPOSED AREAS OF THE HIGHER ELEVATIONS AND IN FAVORABLY
ALIGNED GAPS AND PASSES. CURRENTLY...THERE IS A LULL IN THE WINDS BUT
WINDS ARE EXPECTED TO INCREASE LATER THIS MORNING.

NMZ027-TXZ258-312100-
/O.CON.KMAF.HW.W.0006.000000T0000Z-140201T0000Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP...
PINE SPRINGS
402 AM MST FRI JAN 31 2014

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON...

* EVENT...HIGH WINDS.

* TIMING...THROUGH 5 PM MST TODAY.

* WINDS...WEST WINDS OF 35 TO 50 MPH WITH GUSTS TO 60 TO 70 MPH 
  WILL BE POSSIBLE. 

* IMPACTS...TRAVEL THROUGH THE GUADALUPE MOUNTAINS INCLUDING 
  GUADALUPE PASS MAY BE IMPACTED AND LOW FLYING AIRCRAFT MAY 
  EXPERIENCE SEVERE TURBULENCE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$
047 
WWUS74 KMAF 312109
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
309 PM CST FRI JAN 31 2014

...HIGH WINDS TO CONTINUE OVER THE GUADALUPE MOUNTAINS THIS AFTERNOON...

.STRONG WINDS CONTINUE OVER THE GUADALUPE MOUNTAINS FRIDAY AFTERNOON.
SUSTAINED WINDS NEAR 40 MPH...AND GUSTS NEAR 60 MPH...ARE LIKELY...
ESPECIALLY THROUGH GUADALUPE PASS AND ALONG MOUNTAIN RIDGE TOPS.  
DRIVERS OF HIGH PROFILE VEHICLES...SUCH AS TRACTOR TRAILERS AND
RV/S...MAY EXPERIENCE CONTROL PROBLEMS TRAVELING THROUGH GUADALUPE
PASS ON U.S. 62/180.  

LOOK FOR THESE STRONG WINDS TO DIMINISH SOMEWHAT TOWARD SUNSET.
HOWEVER...WIND SPEEDS OF 20 TO 30 MPH CAN BE EXPECTED TO PERSIST
THROUGH AT LEAST MIDNIGHT.

NMZ027-TXZ258-010000-
/O.CON.KMAF.HW.W.0006.000000T0000Z-140201T0000Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP...
PINE SPRINGS
209 PM MST FRI JAN 31 2014

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON...

* EVENT...HIGH WINDS.

* TIMING...THROUGH 5 PM MST TODAY.

* WINDS...WEST WINDS OF 35 TO 45 MPH WITH GUSTS TO 60 MPH WILL BE
  POSSIBLE.

* IMPACTS...TRAVEL THROUGH THE GUADALUPE MOUNTAINS INCLUDING 
  GUADALUPE PASS MAY BE IMPACTED AND LOW FLYING AIRCRAFT MAY 
  EXPERIENCE SEVERE TURBULENCE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind warning went out at Jan 29, 1:23 PM MST, 1 minute earlier.

Area forecast discussion, Jan 29, 1:23 PM MST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
223 PM CST Wed Jan 29 2014

.DISCUSSION...
Primary focus for these next 60hrs will be the rapid warm-up and the
accompanied increased winds and fire wx concerns (see discussion
below for fire wx). Backing mid level flow Thur will serve to
intensify lee trough/surface low and associated tightening MSLP
gradient/pressure falls. Zonal flow to be established by Thur PM with
a 35-50kt 7h wind speed maxima across NM/W TX. By 21Z there will be
an 85h wind speed maxima from the Upper Trans Pecos across the PB,
and mixing along with the above said MSLP factors should be sufficient
for sustained winds of 20-30G35-45 mph across most of the plains.
Winds will be higher in the GDP Mtns per a 7h wind speed maxima
and the mtn wave signature seen in the NAM12 cross section. More
of the same Fri, although 85h wind speed maxima will be a little
farther n and MSLP gradient not as tight, but according to fcst
soundings PBL will be mixed higher. For now will opt to upgrade
high wind watch for GDP Mtns to a warning Thur-Fri. There will be
some lulls in lower elevations Thur night/Fri AM but winds are expected
to blow thru the night in hier elevations. Upper Trans Pecos/Van
Horn/Eddy/Lea Co/Davis Mtns may need an advisory for Thur/Fri per
latest MET data, especially for CNM/ATS/ROW (28-37Kts). Temperatures
of are interest too as they will be approximately 20 degrees above
normal Thur/Fri. 85h thermal ridge of 16-20C suggest highs of 75-83F,
even hier with downslope component. Cooler Sat as cold front slowly
"backdoors" in. High temperatures will still be above normal. High
winds may continue across the GDP Mtns though with 40kts still at
7h. Front does surge in Sun AM and a minor shrtwv trof moving across
NM may be sufficient to generate -RN/-SN across the SE NM/NW-E PB.
Highs will decrease more and 45-55 across the plains are reasonable.
Mon there is another shrtwv trof to w however GFS/ECMWF are not in
agreement, GFS is progressive and ECMWF is slower/farther s. Both
do develop precip however, moreso with ECMWF. For now will make
little change to current fcst which already has low PoPs Tue. It
is noted that if ECMWF verifies there would be SN Tue and the
latest 12Z ECMWF has trend a little farther n.

&&

.FIRE WEATHER...
Critical fire weather conditions are expected across southeast New
Mexico and much of west Texas Thursday afternoon. Swift zonal flow
aloft will intensify a surface lee low pressure system across
eastern New Mexico. Surface to 500 millibar gradient supports at
least 20 mph winds for several hours in the afternoon across much
of the area and rh/s should drop to 8 to 15 percent due to
unseasonable warm temperatures and dry downsloping southwest
winds. Conditions should ease by early evening with onset of
diurnal cooling.

More zonal flow expected Friday afternoon and the surface lee trough
will remain anchored across eastern New Mexico with much above normal
temperatures continuing. The main difference Friday as opposed to
Thursday will be a further north displacement of the 850 to 700
millibar wind maximum. For this reason have confined a Fire
Weather Watch to the southeast New plains and Guadalupe Mountains
for mainly Friday afternoon. There is a chance that the watch may
need to be extended further east across the northwest Permian
Basin. Later shifts will need to monitor.

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 32  79  42  78  /   0   0   0   0
BIG SPRING TX              29  79  41  81  /   0   0   0   0
CARLSBAD NM                28  82  46  85  /   0   0   0   0
DRYDEN TX                  31  70  42  78  /   0   0   0   0
FORT STOCKTON TX           44  87  50  84  /   0   0   0   0
GUADALUPE PASS TX          44  70  47  70  /   0   0   0   0
HOBBS NM                   26  78  40  76  /   0   0   0   0
MARFA TX                   26  73  33  75  /   0   0   0   0
MIDLAND INTL AIRPORT TX    33  80  42  80  /   0   0   0   0
ODESSA TX                  35  80  43  79  /   0   0   0   0
WINK TX                    27  83  41  84  /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING from 11 AM to 5 PM MST Thursday FOR THE
     FOLLOWING ZONES... Guadalupe Mountains NP/Lincoln NF/LNZ...
     Southeast Plains/BLM Roswell/LNZ.

     HIGH WIND WARNING from 7 AM Thursday to 5 PM MST Friday FOR THE
     FOLLOWING ZONES... Guadalupe Mountains of Eddy County.

     FIRE WEATHER WATCH from Friday morning through Friday afternoon
     FOR THE FOLLOWING ZONES... Guadalupe Mountains NP/Lincoln
     NF/LNZ...Southeast Plains/BLM Roswell/LNZ.

TX...RED FLAG WARNING from Noon CST /11 AM MST/ to 6 PM CST /5 PM
     MST/ Thursday FOR THE FOLLOWING ZONES... Andrews...Borden...
     Crane...Davis/Apache Mountains Area...Dawson...Ector...
     Gaines...Glasscock...Guadalupe Mountains...Howard...
     Loving...Marfa Plateau...Martin...Midland...Mitchell...
     Pecos...Reagan...Reeves County and Upper Trans Pecos...
     Scurry...Upton...Van Horn and Highway 54 Corridor...Ward...
     Winkler.

     HIGH WIND WARNING from 7 AM Thursday to 5 PM MST Friday FOR THE
     FOLLOWING ZONES... Guadalupe Mountains.

     FIRE WEATHER WATCH from Friday morning through Friday afternoon
     FOR THE FOLLOWING ZONES... Guadalupe Mountains.

&&
Hazardous weather outlook, Jan 29, 5:29 AM MST, 7 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
629 AM CST WED JAN 29 2014

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-301230-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
629 AM CST WED JAN 29 2014 /529 AM MST WED JAN 29 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE ACROSS SOUTHEAST NEW
MEXICO AND PARTS OF WEST TEXAS THURSDAY AND FRIDAY AND A FIRE
WEATHER WATCH REMAINS IN EFFECT FOR THURSDAY.

STRONG WINDS ARE POSSIBLE THURSDAY AND FRIDAY IN THE GUADALUPE
MOUNTAINS AND A HIGH WIND WATCH IS IN EFFECT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 29, 1:23 PM MSTFire Weather WatchMAFLoving, Ward, Winkler39 hr
Jan 29, 1:23 PM MSTRed Flag WarningMAFAndrews, Borden, Crane, Dawson, Ector, Gaines and 12 more28 hr

Nearby

High Wind Warnings in New Mexico, 2014High Wind Warnings in Texas, 2014Every high wind warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.